Hail, Carroll
- When
- May 7, 12:20 PM CST
- Where
- Carroll County, 3.49 mi N of Manning
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -95.060
Dime to quarter sized hail.
Convection began in early afternoon in eastern Iowa along a subtle boundary across the state. This was fueled by high CAPE exceeding 3000 J/kg with deep layer shear sufficient to support large hail growth.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Convection began in early afternoon in eastern Iowa along a subtle boundary across the state. This was fueled by high CAPE exceeding 3000 J/kg with deep layer shear sufficient to support large hail growth. Later in the evening a secondary round of convection moved across the area producing additional hail in the form of a cold pool driven MCS, driven along the plume of higher instability. The result was dozen of hail reports up to baseball sized across much of central and southern Iowa, damaging homes and vehicles and taking down power lines. As storms crossed Interstate 80 an accident resulted in significant delays.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 11:46 AM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1246 PM CDT Sun May 7 2023 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Saturday/ Issued at 414 AM CDT Sun May 7 2023 Key messaging highlights: * Dense fog central and west early this morning * Thunderstorms likely north this morning, more widespread into this evening with some likely severe * Minimal precip chances and continued warm midweek * Precip chances increase again to end the week The initial concern will be fog trends through sunrise as lingering low level moisture, light winds, and generally clear skies have allowed for widespread dense fog across much of the northwest half of Iowa early this morning. Have expanded the previous Dense Fog advisory to encompass deteriorating conditions to the south and east. Elevated convection also continues to progress across Nebraska and is expected to bring scattered showers and storms to the northern half of the state this morning. Later today and tonight, convective trends will be the primary concern. The subtle frontal boundary now noted in the 08z surface analysis from KS across the IA/MO border into central IL is expected to drift northward into central IA by peak heating. While confidence is fairly high that a severe MCS will affect parts of central and/or southern IA later today and tonight, the timing and evolution remains in question. There will be a pocket of high instability 3000-4000 J/kg MLCAPEs somewhere along this boundary, but guidance is uncertain on whether there will be a sharper dewpoint gradient north to south due to boundary pooling and better mixing south, or the low level moisture field will be more uniform. This will drive which end of the CAPE spectrum is realized, and possibly whether we see peak heating convective development in our vicinity, or we have to wait for the expected upstream development to mature as it moves east into the better instability axis. Both occurring is also in play which would leave us with several episodes of severe weather possible from the late afternoon into the evening. Regarding convective threats, the stronger effective shear looks to be along the warm front and into NE leading to supercells with wind and large hail possible at onset, especially if peak heating development occurs here. Later in the life cycle, several convection allowing models suggest a significant cold pool driven MCS during the evening, possibly further fed by going into where better mixing occurred farther south into the afternoon. This will likely place damaging wind as the primary threat, possibly on the larger scale. While not the primary threat, tornadoes cannot be ruled out considering the degree of instability and at times favorable curved/streamwise ingest hodograph structure, especially if the peak heating scenario materializes along the warm front. Locally heavy rains may also occur, especially if recent HRRR depictions occur with noted trailing stratiform precip behind the linear MCS. Looking ahead into the work week, things should calm down with only a few minor windows of precip, if that. Upper level ridging is expected to build into the MO Valley by late Tuesday with highs back to +/- 80F into midweek. Although there are model uncertainties in how this progresses, a closed upper low is expected to slowly drift through the Mid MO Valley bringing precip chances back into the forecast from the end of the work week into the weekend as IA stays in somewhat active southwest flow to its south and east. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1245 PM CDT Sun May 7 2023 Mostly VFR early but showers and thunderstorms become numerous this evening into tonight. MVFR to IFR conditions are expected to expand over central Iowa during this time and persist into Monday morning. Surface winds to be southeast early becoming northwest by Monday morning. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 449 AM CDT Sun May 7 2023 IAZ039-050-061-062-074-075-084>086-092>097-081000- Black Hawk-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 449 AM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is an enhanced threat of severe weather late Sunday through Sunday night. Large hail, damaging winds, and a few tornadoes may all be possible at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances are forecast on Monday and at intervals from Wednesday into next weekend, however, the overall threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Sunday. IAZ004>007-015>017-023>028-033>038-044>049-057>060-070>073- 081>083-081000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison- Warren-Adams-Union-Clarke- 449 AM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Dense Fog Advisory is in effect for the area through mid morning. Refer to the National Weather Service Web site at weather.gov/desmoines for more details. There is an enhanced threat of severe weather late Sunday through Sunday night. Large hail, damaging winds, and a few tornadoes may all be possible at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances are forecast on Monday and at intervals from Wednesday into next weekend, however, the overall threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Sunday.
Special Weather Statement National Weather Service Des Moines IA 853 AM CDT Sun May 7 2023 IAZ045-046-057-058-071430- Guthrie IA-Audubon IA-Greene IA-Carroll IA- 853 AM CDT Sun May 7 2023 ...A strong thunderstorm will impact portions of western Greene, northern Guthrie, northeastern Audubon and southern Carroll Counties through 930 AM CDT... At 853 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Coon Rapids, or 11 miles northeast of Audubon, moving east at 40 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Coon Rapids around 905 AM CDT. Other locations in the path of this storm include Jefferson. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4171 9493 4195 9503 4220 9441 4183 9429 TIME...MOT...LOC 1353Z 248DEG 33KT 4187 9484 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Lee
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HAIL COON RAPIDS 41.88N 94.68W
05/07/2023 E0.50 INCH CARROLL IA TRAINED SPOTTER
PEA-MARBLE SIZED HAIL.
&&
MPSpecial Weather Statement National Weather Service Des Moines IA 921 AM CDT Sun May 7 2023 IAZ046-047-058-059-071-072-071530- Greene-Boone-Guthrie-Dallas-Adair-Madison- Including the cities of Jefferson, Boone, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Greenfield, Stuart, Adair, Fontanelle, Winterset, and Earlham 921 AM CDT Sun May 7 2023 ...Scattered Storms Producing Hail This Morning... Scattered thunderstorms will affect parts of west central into central Iowa this morning. Through 1030 am, most of the storms will be found in areas from around Jefferson to Ames, south to Greenfield and Winterset. A few locations within that area will experience penny to nickel sized hail and cloud to ground lightning strikes. Lee
Special Weather Statement
National Weather Service Des Moines IA
1004 AM CDT Sun May 7 2023
IAZ047-048-059-060-071545-
Story IA-Boone IA-Polk IA-Dallas IA-
1004 AM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of northwestern Polk,
Story, southern Boone and northeastern Dallas Counties through 1045
AM CDT...
At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm over
Madrid, or 12 miles south of Boone, moving east at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Big Creek Lake around 1010 AM CDT.
Slater around 1015 AM CDT.
Other locations in the path of this storm include Huxley, Iowa State
Center and Nevada.
This includes Interstate 35 between mile markers 98 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4171 9388 4197 9409 4220 9358 4220 9324
4189 9325
TIME...MOT...LOC 1504Z 247DEG 38KT 4188 9386
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
LeePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL GRIMES 41.69N 93.80W
05/07/2023 E0.25 INCH POLK IA TRAINED SPOTTER
&&
MPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL POLK CITY 41.77N 93.72W
05/07/2023 E0.25 INCH POLK IA TRAINED SPOTTER
&&
MPThe Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
59 hail, 5 thunderstorm wind. Local standard time, as filed.
Dime to quarter sized hail.
Report via broadcast media.
Quarter sized hail in Carroll relayed by Law Enforcement.
Report via social media.
Report from twitter, time estimated by radar.
Penny sized hail.
Story county law enforcement reports nickel to quarter sized hail is falling.
Image received via social media.
One to two inch hail.
Image received via twitter.
Report submitted via social media.
Grain bin blown into field, time estimated by radar.
Report of power lines down heading eastbound on 310th street from Collins. Timing estimated by radar.
Time estimated by radar.
Image submitted via social media indicating ping pong ball sized hail outside of Colfax. Location estimated based on radar.
Golf ball sized hail and strong winds.
Timing based off radar data.
Delayed report, submitted via social media.
Image received via social media. Timing based on radar.
Image received via social media.
Image received via social media. Timing based on radar.
Report received via social media.
Golf ball to baseball sized hail.
Report via mping.
Reports submitted via social media of golf ball to two inch hail south of Kellogg. Time estimated by radar.
Report via social media.
Image submitted via social media with a range of hail stone size along I-80. Time estimated by radar.
Baseball sized hail with strong winds. Report via social media.
Report via social media.
Trailers blown over at a dealership south of Grinnell. Report via social media.
Spotter reported strong winds with potential damage and large hail with wide range of sizes.
Semi trailer blown over at mile marker 185 on interstate 80 between Grinnell and Malcom exits. Seen via Iowa DOT cameras.
Report via social media.
Reported 56mph winds with nickel to quarter sized hail.
Delayed report, time estimated by radar.
Report of quarter sized hail with potentially a few larger stones present.
Delayed report, time estimated via radar.
Delayed report, time estimated by radar. Report via social media.
Hail fell for about 20 minutes and included damage to siding.
Largest stornes were tennis ball sized and resulted in damage to siding on house.
Dime to nickel sized hail.
Report via social media, time estimated by radar.
Estimated severe straight line winds with minor flying debris near the I-35 and Highway 34 interchange.
One inch hail northwest of Le Roy.
Report via mping, time estimated by radar.
Report via mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091626, 1091632, 1091633, 1091634, 1091644, 1091645, 1091647, 1091648, 1091649, 1091650, 1091651, 1091652, 1091653, 1091654, 1091656, 1091657, 1091658, 1091659, 1091660, 1091661, 1091662, 1091663, 1091664, 1091667, 1091668, 1091672, 1091673, 1091674, 1091675, 1091676, 1091677, 1091678, 1091679, 1091680, 1091681, 1091682, 1091683, 1091684, 1091687, 1091689, and more.